Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 65, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 23, 2016, 9:22 PM EDT for Russell County, Scott County, City of Norton, Virginia; Hawkins County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2016, 9:22 PM EDT (01:22 UTC)
- Expired
- Jun 23, 2016, 10:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hawkins County, TN, City of Norton, VA, Russell County, VA, Scott County, VA
The radar
The Knoxville radar (KMRX), 100 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 9:56 PM EDT | NON-TSTM WND DMG | Church Hill, TN | COUPLE TREES DOWN NEAR CHURCH HILL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 7:17 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.4 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1480 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1708 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.6
The text
As transmitted.
498
WUUS54 KMRX 240122
SVRMRX
TNC073-VAC167-169-720-240200-
/O.NEW.KMRX.SV.W.0065.160624T0122Z-160624T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
922 PM EDT THU JUN 23 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HAWKINS COUNTY IN EASTERN TENNESSEE...
THE CITY OF NORTON IN SOUTHWESTERN VIRGINIA...
SOUTHWESTERN RUSSELL COUNTY IN SOUTHWESTERN VIRGINIA...
SCOTT COUNTY IN SOUTHWESTERN VIRGINIA...
* UNTIL 1000 PM EDT
* AT 921 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR PENNINGTON GAP TO NEAR NORTON...MOVING
SOUTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KINGSPORT...NORTON...GATE CITY...WEBER CITY...CHURCH HILL...MOUNT
CARMEL...NICKELSVILLE...DUNGANNON...DUFFIELD...CLINCHPORT...FORT
BLACKMORE...OKOLONA...HILTONS AND CASTLEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3695 8259 3693 8259 3693 8262 3688 8260
3688 8240 3689 8234 3685 8218 3659 8256
3659 8261 3656 8261 3648 8273 3667 8295
3673 8283 3675 8283 3683 8275 3682 8270
3688 8263 3688 8261 3692 8266 3695 8262
TIME...MOT...LOC 0121Z 305DEG 40KT 3671 8295 3696 8267
HAIL...<.75IN
WIND...60MPH
$$
DGS1 follow-up statement
507
WWUS54 KMRX 240159 RRA
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
959 PM EDT THU JUN 23 2016
TNC073-VAC167-169-720-240209-
/O.EXP.KMRX.SV.W.0065.000000T0000Z-160624T0200Z/
HAWKINS TN-CITY OF NORTON VA-RUSSELL VA-SCOTT VA-
959 PM EDT THU JUN 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAWKINS...
SOUTHWESTERN RUSSELL AND SCOTT COUNTIES AND THE CITY OF NORTON WILL
EXPIRE AT 1000 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
EASTERN TENNESSEE...AND SOUTHWESTERN VIRGINIA.
LAT...LON 3695 8259 3693 8259 3693 8262 3688 8260
3688 8240 3689 8234 3685 8218 3659 8256
3659 8261 3656 8261 3648 8273 3667 8295
3673 8283 3675 8283 3683 8275 3682 8270
3688 8263 3688 8261 3692 8266 3695 8262
TIME...MOT...LOC 0157Z 305DEG 40KT 3671 8295 3696 8267
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 7:09 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jun 23, 7:09 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Morristown TN 709 PM EDT THU JUN 23 2016 .AVIATION... A line of thunderstorms currently north of the forecast area will push south through the evening hours, resulting in periods of IFR conditions at TRI and TYS. Low ceilings are expected in the moist air across the north after midnight. Thunderstorm chances shift further southeast for Friday. At this point, have left out the mention of thunder at CHA. Will reassess for the 06Z package based on newer model data. .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && EMH
Hazardous weather outlook, Jun 23, 3:20 PM EDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 320 PM EDT THU JUN 23 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-241930- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 320 PM EDT THU JUN 23 2016 /220 PM CDT THU JUN 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS EVENING AND TONIGHT... SPOTTY EVENING CONVECTION...MAINLY N OF INTERSTATE 40...MAY INCLUDE AN ISOLATED SEVERE CELL. HOWEVER...GREATER THREAT IS EXPECTED OVERNIGHT WITH AN ORGANIZED CONVECTIVE COMPLEX MOVING SOUTHEAST OUT OF KENTUCKY. ONCE AGAIN...THE BEST CHANCE FOR SEVERE WEATHER WITH THIS COMPLEX WILL BE ALONG AND NORTH OF INTERSTATE 40. DAMAGING WINDS AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS. A LOWER THREAT WILL EXIST FOR MARGINALLY SEVERE SIZED HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... STRONG TO MARGINALLY SEVERE STORMS WILL CONTINUE INTO THE DAY FRIDAY WITH DAMAGING WINDS AND LOCALIZED FLASH FLOODING BEING THE MAIN THREATS. THE BEST CHANCES FOR ANY SEVERE WEATHER ON FRIDAY WILL BE FOR AREAS SOUTH OF INTERSTATE 40. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS.
In the hours before
Special weather statement, Jun 23, 7:44 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EDT THU JUN 23 2016
VAZ002-240030-
WISE-
744 PM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WISE COUNTY...
AT 743 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLINTWOOD...
MOVING SOUTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...COEBURN...POUND AND ST. PAUL.
LAT...LON 3713 8255 3703 8248 3698 8237 3696 8236
3697 8233 3691 8230 3691 8232 3689 8232
3689 8237 3688 8240 3689 8240 3688 8245
3703 8275 3704 8274 3705 8272 3712 8272
3715 8264 3720 8255
TIME...MOT...LOC 2343Z 300DEG 44KT 3721 8247
MJBLocal storm report, Jun 23, 9:11 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
911 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 1 E HONAKER 37.02N 81.96W
06/23/2016 RUSSELL VA 911 CALL CENTER
1 TREE DOWN EAST OF HONAKER
&&
MBLACKSpecial weather statement, Jun 23, 9:15 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EDT THU JUN 23 2016
TNZ012>014-240200-
CAMPBELL TN-SCOTT TN-CLAIBORNE TN-
915 PM EDT THU JUN 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT...CAMPBELL AND
NORTHERN CLAIBORNE COUNTIES UNTIL 1000 PM EDT...
AT 914 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BLUE HERON TO CARPENTER. MOVEMENT WAS
SOUTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...ONEIDA...TAZEWELL...JACKSBORO...HARROGATE...JELLICO...
CARYVILLE...WINFIELD...ELK VALLEY...WHITE OAK...KETCHEN...ARTHUR...
CLAIRFIELD...ROYAL BLUE...FINCASTLE...INDIAN MOUNTAIN S.P....
POWELL RIVER PRESERVE AND CUMBERLAND GAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
EAST TENNESSEE.
LAT...LON 3651 8340 3642 8380 3643 8380 3642 8389
3643 8389 3639 8391 3640 8395 3638 8396
3630 8432 3660 8462 3658 8369 3660 8365
TIME...MOT...LOC 0114Z 313DEG 33KT 3661 8451 3674 8396
DGSSpecial weather statement, Jun 23, 9:16 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 PM EDT THU JUN 23 2016
VAZ008-240145-
WASHINGTON-
916 PM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON AND THE CITY OF
BRISTOL...
AT 916 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF ABINGDON...MOVING SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BRISTOL VA...ABINGDON...GLADE SPRING...DAMASCUS...KONNAROCK...
BENHAMS...HILANDER PARK...LINDELL...HOLSTON AND EMORY-MEADOW VIEW.
LAT...LON 3661 8163 3662 8192 3660 8193 3661 8225
3673 8229 3679 8213 3688 8179 3679 8170
3664 8162 3664 8161 3663 8161
TIME...MOT...LOC 0116Z 300DEG 27KT 3665 8182
MJBThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:11 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington, City of Bristol | 64 min |
| Jun 23, 9:00 PM EDT | Severe Thunderstorm Warning | MRX | Wise, City of Norton | 46 min |
| Jun 23, 9:07 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 36 min |
| Jun 23, 9:16 PM EDT | Special Weather Statement | MRX | Washington, City of Bristol | 29 min |
| Jun 23, 9:22 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 53 min |
| Jun 23, 9:28 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 32 min |
| Jun 23, 9:49 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 41 min |
| Jun 23, 10:18 PM EDT | Special Weather Statement | MRX | Washington, City of Bristol | 27 min |
| Jun 23, 9:15 PM EDT | Special Weather Statement | MRX | Campbell, Claiborne | 45 min |
| Jun 23, 10:10 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox, Scott, Union | 40 min |
| Jun 23, 10:33 PM EDT | Special Weather Statement | MRX | Carter, Greene, Sullivan, Unicoi, Washington | 27 min |
| Jun 24, 1:01 AM EDT | Special Weather Statement | MRX | Blount, Jefferson, Sevier | 44 min |
| Jun 24, 2:07 AM EDT | Areal Flood Advisory | MRX | Blount, Sevier | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.